Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 204, NWS Birmingham, AL

August 24, 2007Hale County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 24, 2007, 4:47 PM CDT for Hale County, Marengo County, Perry County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 4:47 PM CDT (21:47 UTC)
Expired
Aug 24, 2007, 5:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 242147
SVRBMX
ALC065-091-105-242230-
/O.NEW.KBMX.SV.W.0204.070824T2147Z-070824T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MARION...
  MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...LINDEN...DEMOPOLIS...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENSBORO...

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM WATEROAK TO THOMASTON...OR ALONG A LINE
  EXTENDING FROM 13 MILES NORTHEAST OF GREENSBORO TO 11 MILES EAST OF
  LINDEN...AND MOVING WEST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LINDEN BY 450 PM CDT...
  MYRTLEWOOD...PROVIDENCE...GREENSBORO AND CHICKASAW STATE PARK BY
  455 PM CDT...
  OLD SPRING HILL...HARPER HILL AND CEDARVILLE BY 500 PM CDT...
  JEFFERSON AND MOUNDVILLE BY 505 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3231 8795 3228 8793 3229 8792 3244 8804
      3259 8774 3277 8786 3301 8771 3301 8744
      3288 8743 3282 8731 3283 8702 3249 8712
      3248 8743 3231 8743 3226 8753 3214 8754
      3213 8763 3201 8763 3200 8811 3200 8811

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:18 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 24, 3:18 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT FRI AUG 24 2007

.SHORT TERM...TONIGHT AND TOMORROW.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS
OF CENTRAL ALABAMA THIS AFTERNOON...MAINLY ACROSS THE FAR SOUTHEAST
AND IN THE BIRMINGHAM METRO AREA. COVERAGE IS EXPECTED TO INCREASE
INTO THE EARLY EVENING HOURS...BEFORE ACTIVITY DISSIPATES. STRONGER
STORMS WILL PRODUCE FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...
AND GUSTY WINDS.

MID TO HIGH LEVEL CLOUDS WILL LINGER THROUGH THE NIGHT...AND LOW
LEVEL MOISTURE WILL CONTINUE TO GRADUALLY INCREASE ACROSS THE
REGION. THIS WILL KEEP MINIMUM TEMPERATURES UP IN THE MID 70S
OVERNIGHT.

AS THE UPPER LEVEL RIDGE CONTINUES TO WEAKEN...AND INCREASED LOW
LEVEL MOISTURE PROVIDES AN UNSTABLE AIRMASS ACROSS THE
REGION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON AND EARLY EVENING. IN A REPEAT OF TODAYS ACTIVITY...SOME
STORMS COULD BE STRONG TO MARGINALLY SEVERE. AS TEMPERATURES REACH
INTO THE MID 90S TOMORROW AFTERNOON...THE INCREASED HUMIDITY WILL
PUSH HEAT INDEX READINGS TO NEAR 105 DEGREES.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.

WEAKNESS IN UPPER LEVEL RIDGE AND INCREASED LOW LEVEL MOISTURE
WILL PROVIDE CONTINUED INCREASE IN SHOWER AND THUNDERSTORM CHANCES
AT LEAST THROUGH MONDAY. ALTHOUGH GUIDANCE CONTINUES COOLER/WETTER
PATTERN THROUGH MIDWEEK...A CELL OF THE UPPER LEVEL RIDGE IS
FORECAST TO BE CENTERED OVER ALABAMA. FORECAST PROFILES ARE VERY
MOIST...AND SUBSIDENCE INVERSION IS NOT ALL THAT STRONG. STILL...
HAVE SOME DOUBTS AS TO HOW THIS IS GOING TO PAN OUT. WILL CONTINUE
FORECAST TREND OF STAYING ON THE WARM SIDE OF GUIDANCE...WHILE
GOING TOWARDS THE LOW SIDE OF POPS. THURSDAY AND FRIDAY...THE
UPPER LEVEL RIDGE LOOKS TO RETROGRADE TO THE ROCKIES...AND WITH
GOOD RUN TO RUN CONTINUITY...BEGINNING TO BUY INTO THE SOLUTION.
STILL...NOTE THAT 12Z GUIDANCE BROUGHT TEMPS UP FROM THE MID 80S
TO AROUND 90...AND THINK THAT TREND IS IN THE RIGHT DIRECTION. AT
LEAST FOR NOW...KEEP CROSSING YOUR FINGERS...IT STILL APPEARS THAT
THE HEAT WAVE MAY BE DONE WITH.

JD/81

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON AND LAST INTO THE EVENING HOURS.
INCLUDED VCTS IN PREVAILING AND WILL UPDATE INDIVIDUAL SITES AS
NEEDED. VFR CONDITIONS CAN BE EXPECTED AT LOCATIONS OUTSIDE OF
SHOWER/TSTORM ACTIVITY. STRONGER STORMS WILL DROP VISIBILITIES TO
LIFR CATEGORY BRIEFLY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  95  70  92  70 /  20  20  30  30  20
ANNISTON    75  94  72  93  72 /  20  30  30  30  20
BIRMINGHAM  76  96  74  93  75 /  20  20  30  30  20
TUSCALOOSA  73  97  73  95  73 /  20  20  30  30  20
CALERA      74  95  73  94  73 /  20  30  30  30  20
AUBURN      73  95  73  92  74 /  20  30  30  30  20
MONTGOMERY  75  97  73  94  74 /  20  30  30  30  20
TROY        73  95  71  93  72 /  20  40  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

14/81/14
Hazardous weather outlook, Aug 24, 12:30 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI AUG 24 2007

ALZ011>015-017>050-251730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO MODERATELY SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND CONTINUE THROUGH AROUND 9 PM. THE PRIMARY
THREAT IS WIND GUSTS OF 45 TO 60 MPH. THE BEST CHANCES FOR THESE
THUNDERSTORMS ARE ROUGHLY ALONG AND SOUTHEAST OF INTERSTATE 59...
ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH HIGHS IN THE
UPPER 90S IN SOUTHEASTERN PORTIONS...TO ABOVE 100 DEGREES IN THE
NORTHWEST. HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 102 AND
107.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS SATURDAY AND SUNDAY. LIKELY FRIDAY AFTERNOON AND
EVENING FROM 2 PM CDT THROUGH 8 PM CDT.

THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S AND HIGHER
HUMIDITY SATURDAY AND SUNDAY WILL CAUSE HEAT INDICES TO RANGE FROM
104 TO 107.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Local storm report, Aug 24, 3:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     LIGHTNING        OAK GROVE               33.19N 86.30W
08/24/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREE ON FIRE FROM LIGHTNING STRIKE ON FULTON GAP ROAD.

&&

DES
Local storm report, Aug 24, 3:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             TALLADEGA               33.43N 86.10W
08/24/2007  E1.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED ON BRECON ACCESS ROAD IN
            TALLADEGA

0155 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
08/24/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT 115 BRECON MOBILE HOME PARK
            IN TALLADEGA.

0155 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
08/24/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREE DOWN AT 722 NORTH STREET AND ON THORNTON STREET IN
            TALLADEGA.

0243 PM     TSTM WND DMG     8 NW ONEONTA            34.03N 86.57W
08/24/2007                   BLOUNT             AL   EMERGENCY MNGR

            DAMAGE TO CLEVELAND FIRE DEPARTMENT BAY DOORS AND A TREE
            DOWN ON A SCHOOL BUS IN THE BUS SHOP.

0245 PM     TSTM WND DMG     BLOUNTSVILLE            34.08N 86.59W
08/24/2007                   BLOUNT             AL   BROADCAST MEDIA

            TREES DOWN IN FOWLER SPRINGS ON SOUTH SIDE OF
            BLOUNTSVILLE.

0245 PM     TSTM WND DMG     8 NW ONEONTA            34.03N 86.57W
08/24/2007                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOCKING THE ROAD AT US HWY 231 AND CR1 IN
            CLEVELAND AND ON SWANN BRIDGE ROAD.

0250 PM     TSTM WND DMG     6 SW INVERNESS          33.34N 86.80W
08/24/2007                   SHELBY             AL   EMERGENCY MNGR

            TREES DOWN NEAR TIMBERLINE COVE ON VALLEYDALE ROAD, AND
            IN SUNNY MEADOWS SUBDIVISION ON SUNNY MEADOWS LANE.

0305 PM     TSTM WND DMG     SELMA                   32.42N 87.03W
08/24/2007                   DALLAS             AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINE ON 6TH AVE AND TREE DOWN ON
            HOLLAND ST IN SELMA.

0335 PM     TSTM WND DMG     CLANTON                 32.84N 86.62W
08/24/2007                   CHILTON            AL   EMERGENCY MNGR

            TREES DOWN THROUGHOUT CENTRAL CHILTON COUNTY.

0340 PM     LIGHTNING        OAK GROVE               33.19N 86.30W
08/24/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREE ON FIRE FROM LIGHTNING STRIKE ON FULTON GAP ROAD.

&&

DES
Local storm report, Aug 24, 4:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     LIGHTNING        4 SW INVERNESS          33.36N 86.77W
08/24/2007                   SHELBY             AL   FIRE DEPT/RESCUE

            NORTH SHELBY FIRE DEPARTMENT REPORTS TWO CHILDREN STRUCK
            BY LIGHTNING AT THE 4800 BLOCK OF CALDWELL MILL ROAD IN
            NORTH SHELBY COUNTY. BOTH WERE KNOCKED TO THE GROUND. ONE
            GOT UP AND WAS OK. THE OTHER WAS TAKEN TO A LOCAL HOPITAL
            AND WAS REPORTED TO BE OK.

&&

DES
Special weather statement, Aug 24, 4:19 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT FRI AUG 24 2007

ALZ013-242200-
FAYETTE-
419 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 500 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERRY...OR 13 MILES EAST OF FAYETTE...MOVING
SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BERRY.
  BANKSTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 24, 4:21 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT FRI AUG 24 2007

ALZ039-242145-
MARENGO-
421 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 445 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PUTNAM...OR 20 MILES SOUTHWEST OF LINDEN...
MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NANAFALIA.
  PUTNAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 24, 4:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT FRI AUG 24 2007

ALZ041-242215-
AUTAUGA-
434 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 515 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIDE JUNCTION...OR 17 MILES NORTHWEST OF
PRATTVILLE...MOVING WEST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VIDE JUNCTION.
  BILLINGSLEY.
  MULBERRY.
  DAWSON MILL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Aug 24, 1:32 PM CDTSevere Thunderstorm WarningBMXShelby28 min
Aug 24, 1:53 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Aug 24, 2:25 PM CDTSevere Thunderstorm WarningBMXBlount35 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBMXShelby29 min
Aug 24, 2:55 PM CDTSevere Thunderstorm WarningBMXDallas35 min
Aug 24, 3:12 PM CDTSevere Thunderstorm WarningBMXChilton33 min
Aug 24, 3:13 PM CDTSevere Thunderstorm WarningBMXTalladega32 min
Aug 24, 4:00 PM CDTSevere Thunderstorm WarningBMXAutauga30 min
Aug 24, 4:16 PM CDTSevere Thunderstorm WarningBMXPerry29 min
Aug 24, 5:59 PM CDTSevere Thunderstorm WarningBMXPickens20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.